Leflunomide-induced pulmonary arterial hypertension: Case report and review of literature

J Cardiol Cases. 2022 Apr 25;26(2):148-150. doi: 10.1016/j.jccase.2022.04.001. eCollection 2022 Aug.

Abstract

Leflunomide, an isoxazole derivative, is a disease-modifying antirheumatic drug, that has successfully been used for the treatment of rheumatoid arthritis and psoriatic arthritis as a feasible alternative to methotrexate. Among side effects, pulmonary arterial hypertension (PAH) has been described in a few case reports.We present a 55-year-old woman treated with leflunomide for psoriatic spondyloarthritis who consulted our hospital because of progressive exertional dyspnea. Clinical examination found signs of right heart failure and severe pre-capillary pulmonary hypertension (PH) was diagnosed by right heart catheterization. All investigations for pre-capillary PH were negative and a diagnosis of severe PAH was thus established. Due to previous evidence of the association of leflunomide with PAH, the drug was stopped and upfront dual combination therapy with pulmonary vasodilators was initiated. The patient's condition rapidly improved with significant improvement in exercise tolerance and normalization of echocardiographic right ventricular systolic pressure within three months of treatment.

Learning objective: Pulmonary arterial hypertension (PAH) is a rare disease and drug-induced causes account for only a small percentage of these patients. In recent years, new drugs have been identified or suspected as potential risk factors for PAH. Among these, leflunomide, a disease-modifying antirheumatic drug, has been associated with PAH only in a few case reports. An accurate drug history is strongly recommended for all patients in which a PAH is newly diagnosed.

Keywords: Drug-induced pulmonary hypertension; Leflunomide; Psoriatic arthritis.

Publication types

  • Case Reports